New Mexico, 2019

Hail in New Mexico, June 15, 2019

June 15, 2019 · NWS ABQ · 1 event in 1 county or zone

Fast northwest flow in place over northeastern New Mexico on June 15, 2019 interacted with sufficient moisture and instability to produce a few showers and thunderstorms along the east slopes of the central mountain chain. The strongest storm moved southeast across Raton with light accumulations of nickel size hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

Fast northwest flow in place over northeastern New Mexico on June 15, 2019 interacted with sufficient moisture and instability to produce a few showers and thunderstorms along the east slopes of the central mountain chain. The strongest storm moved southeast across Raton with light accumulations of nickel size hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jun 15, 10:48 AM MST, 2 hours 42 minutes earlier.

Area forecast discussion, Jun 15, 10:48 AM MST, 2 hours 42 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
1148 AM MDT Sat Jun 15 2019

.AVIATION...
18Z TAF CYCLE
A round of showers of thunderstorms is expected to develop early
this afternoon through the evening hours across the northern portion
of the state, with the main concerns being lightning, strong,
erratic thunderstorm wind gusts, and hail. KSAF, KLVS, and KTCC are
the most likely to be impacted by thunderstorms, however, confidence
is on the lower end for these sites. Isolated high-based showers and
thunderstorms in the west may bring gusty, erratic winds. Low clouds
are possible along the OK-TX border tonight, but confidence is low
at this time. 31

&&

.PREV DISCUSSION...933 AM MDT Sat Jun 15 2019...
.UPDATE...
Updated zone package to massage PoP grids during the late morning to
early evening hours based on latest high-resolution model guidance,
as well as introduce severe wording to northeast and east central NM.
As mentioned in previous AFD, greater risk for large hail and locally
damaging winds will be across Union County, but a stray strong storm
could occur from eastern Colfax to northern Quay counties. Also added
dry thunderstorms to west central NM where DCAPE values range from
750 to 1000 J/kg. This may result in gusty/erratic winds, especially
where low-level moisture is limited. Updated package will be issued
shortly. DPorter/AGC

&&

.PREV DISCUSSION...310 AM MDT Sat Jun 15 2019...
.SYNOPSIS...
Slightly cooler air will move in from the west today. High
temperatures will be several degrees cooler than yesterday. Moisture
is expected to increase with isolated showers and thunderstorms over
the northern and western mountains and scattered coverage over the
northeast quarter of the state. Similar conditions are on tap for
Sunday with a slight uptick in storm coverage likely. By Monday, the
flow ahead of a weak storm system over southern California will
result in a better chance for organized strong to severe
thunderstorms across east-central and northeast New Mexico.
Temperatures will remain below seasonal averages through Monday
before warming to several degrees above average Tuesday through the
work work.

&&

.DISCUSSION...
Short-wave trough showing up nicely on water vapor satellite imagery
over southeast UT/northeast AZ early this morning. This feature will
usher in a slightly cooler and more moist airmass today. Isolated
afternoon showers and thunderstorms are likely over the northern and
western mountains with scattered activity northeast quarter. A few of
the storms in eastern Union County could become strong to severe
with CAPE values approaching 3000 J/kg and bulk shear vectors at
~30kts. NAM12 continues to prog PWATS of 0.70" over western NM this
afternoon with mid-level Pacific moisture moving in. As a result,
isolated storms that do develop will likely produce rainfall (and a
good deal of outflow winds) at the surface despite surface dewpoint
temperatures near 30F. Tonight and Sunday the above mentioned trough
deepens into a closed upper low over southeast CO. The atmospheric
stretching (deformation) on the backside of the low helps to get
another round of mainly isolated showers and thunderstorms going over
the northern and western mountains. Storm motion will be to the east
around 20 mph. Associated surface high over the Southern Plains
results in low- level easterly flow over northeast NM, ending the
potential for severe storms there Sunday afternoon and evening.

By Monday, another weak upper-level trough is forecast to move over
southern CA. The southwesterly flow aloft that results over NM brings
about southeasterly surface winds to the eastern plains and with it
the potential for severe storms. West of the central mountain chain,
another round of at least isolated showers and storms are expected.
Models agree that the trough over southern CA retrogrades out over
the EPAC while northwest flow aloft moves over NM late-day Tuesday.
Showers and thunderstorms remain confined to near the CO line
Tuesday.

GFS and ECWMF agree that mainly dry northwest flow aloft moves over
for Wednesday. Typically, weather prediction models don't handle how
far backdoor fronts/boundaries move into northeast NM and underdo
strong to severe convection for the northeast plains. Flow aloft
becomes quasi-zonal Thursday and Friday with a long-wave upper trough
remaining over the western U.S. This would act to keep much of NM
dry and breezy perhaps until the weekend when another upper trough is
forecast to move over southern CA and a backdoor front moves in from
the northeast.

Positive PNA pattern continues to look like it will delay the onset
of the North American Monsoon (NAM) with both operational GFS and
ECWMF and their respective ensemble members forecasting another
long- wave trough for the PACNW/West Coast on day 10.

33

&&

.FIRE WEATHER...
A Pacific trough will move over today, bringing increased
thunderstorm activity with wetting storms favoring northeast New
Mexico thanks to added moisture from a weak backdoor cold front.
Warm, dry and unstable conditions will persist south of I-40.
Shortwave ridging will follow on Sunday, but moisture will remain
and will fuel a round of mostly wetting storms which will once again
favor northeast portions of the state. More of the same on Monday.

The westerlies will increase from mid to late week, bringing a
warming/drying trend an an increasingly unstable atmosphere. The
only day when winds may exceed critical threshold will be Friday
thanks to a deepening lee side trough and excellent mixing. If winds
trend up a bit more, Friday may become a more widespread critical
fire weather day.

11

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
None.

&&

31
Hazardous weather outlook, Jun 15, 8:47 AM MST, 4 hours 43 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Albuquerque NM
947 AM MDT Sat Jun 15 2019

NMZ501>540-161200-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
947 AM MDT Sat Jun 15 2019

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

Afternoon and evening thunderstorms will return to portions of
western and especially northeast New Mexico today. Storms across
northeast New Mexico, particularly from eastern Colfax to northern
Quay counties to the Oklahoma and Texas borders, may be severe. The
primary risks will be large hail and damaging winds. Activity across
western New Mexico will be on the drier side and may result in gusty
outflow winds.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Severe storm potential returns to the northeast quarter of the state
Monday afternoon with large hail, damaging winds and torrential
rainfall the main hazards.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required this afternoon and evening for
northeast New Mexico due to the severe storm potential.

46/15

In the hours before

Special weather statement, Jun 15, 12:03 PM MST, 1 hour 27 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
103 PM MDT Sat Jun 15 2019

NMZ513-515-527-151930-
East Slopes Sangre de Cristo Mountains-Raton Ridge/Johnson
Mesa-Northern Sangre de Cristos above 9500 feet/Red River-
103 PM MDT Sat Jun 15 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN COLFAX COUNTY UNTIL
130 PM MDT...

At 103 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles southwest of Segundo to 18 miles
northeast of Elizabethtown. Movement was east at 15 mph.

Penny size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Vermejo Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches your area, take shelter in a sturdy
building.

These storms may intensify, so be certain to monitor your preferred
media outlets and NOAA Weather Radio for additional information and
possible warnings from the National Weather Service.

&&

LAT...LON 3663 10496 3667 10515 3679 10523 3699 10503
      3699 10448
TIME...MOT...LOC 1903Z 261DEG 14KT 3701 10484 3682 10508

DPorter
Special weather statement, Jun 15, 1:16 PM MST, 14 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
216 PM MDT Sat Jun 15 2019

NMZ527-528-152045-
Far Northeast Highlands-Raton Ridge/Johnson Mesa-
216 PM MDT Sat Jun 15 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN COLFAX COUNTY UNTIL
245 PM MDT...

At 215 PM MDT, Doppler radar was tracking a strong thunderstorm near
Raton. This storm was nearly stationary.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Raton, Sugarite and Sugarite Canyon State Park.

This includes Interstate 25 between Mile Markers 439 and 460.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor your preferred
media outlets and NOAA Weather Radio for additional information and
possible warnings from the National Weather Service.

&&

LAT...LON 3699 10424 3668 10418 3671 10448 3699 10460
TIME...MOT...LOC 2015Z 233DEG 0KT 3686 10438

DPorter

The radar

The Pueblo radar (KPUX), 172 km away, was scanning. The volume nearest the first event began at 20:26 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Colfax

When
June 15, 1:30 PM MST to 1:40 PM MST
Where
Colfax County, 2 mi N of Raton
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
36.929, -104.440

Hail up to the size of nickels accumulated up to one inch in Raton.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2019Every state in 2019This day in weather historyWarnings in New Mexico, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 819764.